How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Muneeb Ali Your Own Question
Dr. Muneeb Ali
Dr. Muneeb Ali, Intensivist
Category: Medical
Satisfied Customers: 3154
Experience:  MBBS, MD, MCCM.Currently working in Critical Care Medicine with 10 year experience in Medicine
22950887
Type Your Medical Question Here...
Dr. Muneeb Ali is online now
A new question is answered every 9 seconds

I've been having diarrhea problems for months, at 6 or more.

Customer Question

I've been having diarrhea problems for months, at 6 or more. My doctor prescribed Ondansetron 4 mg and Lomotil 2.5 mg, but they don't work.
Do you have any idea WHY I'm having this problem
Submitted: 4 months ago.
Category: Medical
Expert:  Dr. Muneeb Ali replied 4 months ago.

Hi,

Im sorry to hear about your symptoms. Can you tell me do you have any blood or mucus in the stools? Any weight loss or loss of appetite with the diarrhea? Do the stools float in water? What color are they? Any other medical conditions or medications that you might be on? ANy tests which have been done for this?

Customer: replied 4 months ago.
no blood, no noticeable weight loss, some loss of appetite Stool doesn't float to the top, but sometimes it's black.
Expert:  Dr. Muneeb Ali replied 4 months ago.

Thank you for the additional information.

Well the presence of black color stool means that you may be bleeding from the stomach or first part of the intestine.Black colored stools ALWAYS have to be investigated and the first step here would be to get a stool for occult blood test done which would determine if the black color is due to the blood or due to some drug which you have taken like peptobismol. Secondly, you need to get an endoscopy done which would determine the site of bleeding in the stomach, oesophagus or the small intestine. If that is normal then a capsule enodscopy would be needed to determine the site of bleeding. This can also manifest as diarrhea as well in some cases.

Now apart from this you need to undergo a colonoscopy as well if the endoscopy turns out to be normal, many causes of diarrhea are due to inflammation in the large intestine which can be a conseuqence of autoimmune diseases like inflammatory bowel disease which can cause mucus in the stools as well as abdominal pain, joint pains, muscle aches etc. this would also be diagnosed with blood tests looking for IBD. Another cause can be vasculitis in the intestine which can manifest as diarrhea as well. It is not necessary for blood to be present in all cases.

Now since the stools dont float on water the chances of malabsorption are low, however it can still not be completley excluded. celiac disease can cause chronic diarrhea in many patients and a simple blood test, anti transglutaminase antibodies should be diagnostic. Other causes can include whipples disease which can manifest as diarrhea as well.

If all of these tests have been done already, including stools tests for fat, parasites and cultures as well as the scopes and specialized blood tests, and all the causes have been excluded, then irritable bowel syndrome would be considered as the cause for the diarrhea. However in order to diagnose this, all other causes MUST be excluded. If this is IBS, then there are other treatment options apart from lomotil. First off increasing fiber in diet can be helpful as well as adjusting your diet to a low FODMAP one. There are specialzed drugs for this including drugs like lotronex which is VERY helpful in controlling the diarrhea.

In short you need extensive testing to determine the exact cause of the diarrhea, which if you havent gone through already should be done at the earliest, if it has been done then ask your doctor about lotronex.

Do you have any more questions?

Please leave a POSITIVE (3 – 5 stars, preferably 5) rating by clicking on the stars above, until you do i am not compensated for my time. You can continue to ask follow-up questions even after the POSITIVE rating. You can also ask questions from me directly by going on the link below,

http://www.justanswer.com/medical/expert-dr-muneeb-ali/

Expert:  Dr. Muneeb Ali replied 4 months ago.

Would you to know anything else? If done for now, please remember to leave a positive rating as that is the only way we are compensated for our time spent helping you. You can continue to ask follow-up questions even after the rating.

Related Medical Questions